MAUDE Adverse Event Report: MEDTRONIC PUERTO RICO OPERATIONS CO. ASCENDA; PUMP, INFUSION, IMPLANTED, PROGRAMMABLE

MEDTRONIC PUERTO RICO OPERATIONS CO. ASCENDA; PUMP, INFUSION, IMPLANTED, PROGRAMMABLE
Model Number 8780
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Perforation of Vessels (2135)
Date of Event 02/23/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from a health care provider (hcp) via a manufacturer representative (rep) regarding a patient receiving "intrathecal" lioresal 2000 (concentration) and 186 (dose) via an implantable pump for unknown indications for use.It was reported that the physician was attempting to gain intrathecal access with the needle in order to place the catheter.While placing the needle, an x-ray wasn't obtained until after the needle had gone too far past the intrathecal space.When pulling back the stylet from the needle, large amounts of blood pulsated out of the needle.The doctor left the needle in place and notified the vascular team to come in to assist.Actions/interventions taken included closing the breach with the interventional radiology (ir) team.The resident notified the rep through text the following day that they had not decided if they would implant again but would be in 1-2 weeks.The issue was resolved at the time of the report and the patient's status was "alive-no injury".The physician further reported that he had inserted the needle into the aorta.The aorta breach was closed by the ir team and the patient was now doing good.The patient's weight and medical history was asked but would not be known.Additional information received from a health care provider (hcp) via a manufacturer representative (rep) indicated that the aortic puncture occurred during the needle placement, so it was a posterior puncture.The rep also clarified that the event occurred during the needle placement prior to placing the catheter.The device that caused the aorta breach/puncture was reported to be the needle from the 8780 kit.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information received from a health care provider (hcp) via a manufacturer representative (rep) indicated that the date that the aorta puncture was confirmed was the date of the surgery.The rep provided the name of the hcp who confirmed the punctured aorta.When asked how it was confirmed that the aorta was punctured, the rep indicated that due to the blood return from pulling back the stylet from the needle and an x-ray image of the needle.The vascular team was called in (as it was a level 1 trauma center) at which time, the rep left the room.The rep indicated that that was all the information they had on the case.
 
Event or Problem Description
Additional information received from a health care provider (hcp) indicated that the patient did not have an anatomical anomaly that complicated the procedure.The hcp confirmed that a posterior approach was utilized.When asked to confirm if it was an aortic puncture (presumed abdominal aorta) vs.An aortic branch, the hcp stated that the puncture was directly into the aorta.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information provided by the rep indicated that part of the problem was that the physician didn¿t get/take an x-ray.The physician put the needle in really fast and the rep told them that they needed to get an x-ray first and the physician said ¿yeah¿.The physician ordered the x-ray but before the x-ray, he pulled out the needle and blood was shooting out of the patient with velocity onto the physician¿s apron.When he backed off the table he said ¿i think i hit the aorta¿.The physician left the needle in place and called for the vascular team to come in and close the hole.The rep reported that the patient tolerated the procedure, was alert and oriented when waking up from it.It was noted this was a quad patient as part of their medical history.There were no sequelae as a result of the surgery.The patient didn¿t experience any issues related to the aorta puncture.The rep was in attendance at their next implant procedure and rep indicated that there was nothing wrong with the product (needle/stylet) and that it was a user error caused by the lack of taking his time and not taking an x-ray.The rep noted when viewing the x-ray it looked like it had just g one straight through the disc/vertebrae.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
ASCENDA
Common Device Name
PUMP, INFUSION, IMPLANTED, PROGRAMMABLE
Manufacturer (Section D)
MEDTRONIC PUERTO RICO OPERATIONS CO.
road 31, km. 24, hm 4
ceiba norte industrial park
juncos PR 00777
Manufacturer (Section G)
MEDTRONIC PUERTO RICO OPERATIONS CO.
road 31, km. 24, hm 4
ceiba norte industrial park
juncos PR 00777
Manufacturer Contact
glen belmer
7000 central avenue ne rcw215
minneapolis, MN 55432
6122713209
MDR Report Key18922148
Report Number3004209178-2024-07254
Device Sequence Number7505631
Product Code LKK
UDI-Device Identifier00763000051112
UDI-Public00763000051112
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P860004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/13/2025
Device Model Number8780
Device Catalogue Number8780
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/23/2024
Supplement Date Received by Manufacturer03/19/2024
05/03/2024
05/23/2024
Initial Report FDA Received Date03/18/2024
Supplement Report FDA Received Date03/20/2024
05/07/2024
05/28/2024
Date Device Manufactured12/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexMale